If you’re over 60, one of the last things you want to do is break your hip. Too many people in this age group never recover from this type of injury. Many die in the hospital after the accident.
Unfortunately, there’s a class of drugs that makes your risk of breaking a hip substantially higher. Ironically, these drugs are supposed to prevent this from happening. But they don’t.
The good news is that there’s a simple way to know if your hip is about to break. Your body will give you signs that it’s about to happen. And you can take steps to avoid this devastating injury.
Many years ago, Big Pharma invented a new class of petrochemical drugs. It went on a search to find out how to market them. The chemicals made bones harder. So Pharma decided that it should promote screening for osteoporosis for women. It clandestinely set up foundations to “educate” women to get screened for bone loss.
Of course, when the women would discover that their bones were thin, they would be easy prey for the newly marketed petrochemicals called bisphosphonates. These osteoporosis chemicals have been connected to a myriad of horrible toxic effects, now including femur and hip fractures, which I'll tell you about in a moment.
Bisphosphonates mushroomed into a multi-billion dollar market. Ignorant physicians roped women into taking them. And even more naïve people, such as actress Sally Fields (who for years urged women to take Boniva), pushed women to take them. Now I don't blame Ms. Fields. I'm sure, aside from a likely paid endorsement, that she's acting in good conscience. But Pharma is not.
Why These Drugs Are Dangerous
I've told you in the past about the mechanism of action of these drugs. They kill osteoclasts. Osteoclasts are the cells that break down old bone to pave the way for osteoblasts to create new bone. Kill the remodeling cells and you get denser bone.
But here's the problem. The bone might be denser, but it's more brittle. Anything brittle is subject to fracture.
Of course Pharma and its drug-peddling pimps and drug-pushing doctors, reveled in the deceptive improvement in bone density. But the price of drugs often comes years after the FDA grants license to kill and maim in the name of profit. After enough reports come to the FDA on its horrific effects, the FDA's first step is to issue label warnings. When yet more injuries or deaths come in, the FDA might remove the drug, as it did with Vioxx. But many of these drugs are still on the market 15 years after they were approved.
Ten years ago this month, the FDA issued a warning. It said that bisphosphonates are associated with a rare type of fracture of the femur, exactly the site of fracture that osteoporosis drugs are supposed to protect. These fractures are called "atypical" since they occur without trauma. And, it seems that it takes about five years of taking the chemicals to get the injury. That means that with the millions of women on the drugs, Pharma has pocketed billions of dollars before this news so belatedly comes out. There have been 310 of these unusual femoral fractures, which can occur in your hip or in the long part of your femur. And, 94% of those afflicted were on bisphosphonates. Brittle bone can fracture with little or no trauma!
I've told you in the past about how these horrible chemicals can cause death of your jawbone. They tear up your stomach. They decrease bone formation up to 95%. But they do so much more – including the destruction of your hip bone.
Why Your Hip Is About to Break
Fortunately, there's a clear warning sign that your hip bone is about to break. I'll tell you about it — and how to prevent it from happening — in a moment.
A report released several years ago by the American Society for Bone and Mineral Research, really showed the connection between these drugs and hip bone fractures. It said that in 310 cases of these particular hip fractures, almost all of the patients (291) were taking bisphosphonates.
So if you’re taking one of these drugs, here's what you should do.
First, be aware that the drugs only cause these fractures after the patient takes them for more than a year — usually several years.
In especially severe cases of osteoporosis, I think it's reasonable to use the drugs for a maximum of 18 months. But you have to correct the problem naturally at the same time.
If you've been on these drugs longer than 18 months, I suggest that you stop taking them immediately. Then see a doctor who can show you how to strengthen your bones naturally.
Likewise, if you don’t have severe osteoporosis, or if you're taking the drug simply as a preventive measure, stop taking it immediately. Then begin to treat the problem naturally.
The Sign That Your Hip Is About to Break
Most of the fracture patients in the report all had one common complaint prior to breaking their hip. They noticed a dull, aching pain in the thigh or groin. They noticed the pain several weeks or months before they sustained the hip fracture.
So if you're taking a bisphosphonate drug and experience anything like this — even if you’ve taken it for only a few months — stop taking it immediately. Make sure you avoid any kind of stress to your bones. And inform your doctor right away. You might be able to prevent the fracture if you act soon enough.
Here’s how you can protect your bones from fracture: There's a treatment protocol I've used for years that has helped (by reversing bone loss on Dexa scan) every woman I've treated but one. This includes exercise (the Power Plate is great for osteoporosis), bio-identical hormones, strontium, vitamin K, vitamin D, and boron.
I also include glutathione-producing nutrients, including selenium, NAC, and alpha lipoic acid. By using these nutrients you can prevent osteoporosis 100% of the time. And almost 100% of the time you can reverse osteoporosis using these nutrients.
Lowes, Robert, Medscape Medical News Posted: 10/13/2010. “FDA Adds Femur Fracture Warning to Bisphosphonate Labels.”
HealthDay News, October 13, 2010.